Alert archive / South Carolina / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 14, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Apr 10, 2009, 8:54 PM EDT for Edgefield County, Saluda County, South Carolina. It was in force for 51 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 10, 2009, 8:54 PM EDT (00:54 UTC)
- Expired
- Apr 10, 2009, 9:45 PM EDT
- In force
- 51 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Edgefield County, SC, Saluda County, SC
The radar
The Columbia radar (KCAE), 71 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 10, 9:16 PM EDT | HAIL 1 | 8 Wnw Saluda, SC | QUARTER SIZED HAIL NEAR FRUIT HILL RD |
| Apr 10, 9:17 PM EDT | HAIL 0.88 | 5 Ssw Silverstreet, SC | NICKEL SIZED HAIL REPORTED BY STORM SPOTTER |
| Apr 10, 9:27 PM EDT | HAIL 0.88 | Ese Johnston, SC | NICKEL SIZED HAIL COVERING PARKING LOT AT QUICK STOP IN JOHNSTON |
| Apr 10, 9:40 PM EDT | HAIL 0.88 | 3 Wnw Batesburg, SC | NICKEL SIZED HAIL AT QUICK STOP |
| Apr 10, 9:45 PM EDT | TSTM WND DMG | Saluda, SC | MULTIPLE TREES DOWN COUNTY WIDE. |
| Apr 10, 9:45 PM EDT | HAIL 0.88 | Ridge Spring, SC | NICKEL SIZED HAIL COVERING GROUND 1-2 INCHES DEEP |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 10, 6:31 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.9 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1295 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 197 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 110054
SVRCAE
SCC037-081-110145-
/O.NEW.KCAE.SV.W.0014.090411T0054Z-090411T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
854 PM EDT FRI APR 10 2009
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SALUDA COUNTY IN CENTRAL SOUTH CAROLINA
EDGEFIELD COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 945 PM EDT
* AT 851 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 24
MILES NORTHWEST OF EDGEFIELD...OR ABOUT 16 MILES SOUTH OF
ABBEVILLE...AND MOVING EAST SOUTHEAST AT 50 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE JOHNSTON...SALUDA AND
RIDGE SPRING
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EDT SATURDAY MORNING
FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.
LAT...LON 3378 8216 3382 8211 3386 8215 3389 8215
3396 8199 3417 8182 3417 8177 3410 8156
3408 8154 3407 8147 3388 8156 3364 8188
3369 8216
TIME...MOT...LOC 0054Z 264DEG 42KT 3396 8225
$$
SJNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 7:22 PM EDT, 1 hour 32 minutes earlier.
Area forecast discussion, Apr 10, 7:22 PM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
722 PM EDT FRI APR 10 2009
.SYNOPSIS...
LOW PRESSURE MARCHING ACROSS THE CENTRAL MISSISSIPPI VALLEY WILL
PUSH A COLD FRONT ACROSS THE AREA TONIGHT. SHOWERS AND
THUNDERSTORMS WILL DEVELOP AND CONTINUE THIS EVENING INTO THE
OVERNIGHT HOURS...WITH THE POTENTIAL FOR SOME SEVERE THUNDERSTORMS. ON
SATURDAY THE LOW WILL MOVE EAST OF THE REGION WITH HIGH PRESSURE
BUILDING IN FOR SATURDAY THROUGH SUNDAY. THE NEXT LOW PRESSURE
WILL ARRIVE EARLY MONDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
RADAR CURRENTLY SHOWING CONVECTION MOVING NORTHEAST ACROSS THE
UPSTATE. EXPECT THE BULK OF THIS ACTIVITY TO REMAIN NORTHWEST OF
THE MIDLANDS THIS AFTERNOON. AIRMASS STILL STABLE ACROSS THE AREA
BUT EXPECT INCREASING INSTABILITY TO DEVELOP LATER THIS AFTERNOON.
DEGREE OF MOISTURE ADVECTION INTO THE REGION APPEARS TO BE A
POSSIBLE LIMITING FACTOR FOR SEVERE THUNDERSTORMS. BEST MOISTURE
ADVECTION AHEAD OF APPROACHING COLD FRONT MAY REMAIN WEST OF THE
AREA. DEEP LAYER SHEAR ALREADY DEVELOPING ACROSS THE AREA. MAIN
SEVERE WEATHER THREAT DURING THE EVENING PERIOD AND POSSIBLY INTO
THE EARLY MORNING HOURS ON SATURDAY. WILL KEEP CHANCE POPS FOR THE
REST OF THE AFTERNOON...INCREASING TO HIGH CHANCE/LIKELY FOR THE
EVENING...AND BACK TO CHANCE POPS 06Z-10Z. LAKE WIND ADVISORY WILL
REMAIN IN EFFECT UNTIL 6 AM SATURDAY MORNING.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
COLD FRONT WILL MOVE THROUGH THE WESTERN MIDLANDS AROUND MIDNIGHT
AND PUSH OFFSHORE BY AROUND 12Z. HIGH PRESSURE WILL BUILD IN SATURDAY
AFTERNOON AND EVENING. SUNDAY AND SUNDAY NIGHT WILL BE DOMINATED
BY HIGH PRESSURE ALTHOUGH THE PRESSURE GRADIENT OVER THE REGION
WILL KEEP THE WINDS IN THE 10 TO 15 MPH RANGE AND SLIGHTLY HIGHER
OVER AREA LAKES. MAINLY NEUTRAL OR WEAK CAA SATURDAY BEHIND THE
FRONT SO EXPECT MAX TEMPS TO RANGE FROM THE MID TO UPPER 70S MOST
LOCATIONS. SLIGHTLY COOLER TEMPS SUNDAY WITH WEAK CAA AS HIGH
PRESSURE BUILDS IN.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
PATTERN TO REMAIN ACTIVE FOR THE LONG TERM WITH THE NEXT SYSTEMS
MOVING THROUGH THE REGION ON MONDAY/MONDAY NIGHT AND LATE THURSDAY
INTO FRIDAY. MODELS REMAIN IN GOOD AGREEMENT WITH DIFFERENCES IN
TIMING AND TRACK AT THE END OF THE PERIOD. AS SUCH FEW CHANGES
MADE TO THE LONG TERM FORECAST...MAIN CHANGES TO ADJUST SKY COVER
AND TEMPERATURES.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
SHOWERS AND THUNDERSTORMS MOVING ACROSS THE UPSTATE OF SOUTH
CAROLINA AT 23Z. EXPECT BULK OF THESE STORMS TO REMAIN TO THE NORTH
AND WEST OF TAF SITES. MAINLY MID LEVEL CEILINGS THROUGH THE EARLY
EVENING PERIOD. GUSTY WINDS 20 TO 25 KTS WILL CONTINUE FROM THE
SOUTH-SOUTHWEST. COLD FRONT APPROACHING THE REGION AFTER MIDNIGHT.
SQUALL LINE POSSIBLE AHEAD OF FRONT MAINLY FROM 01Z TO 08Z.
CEILINGS/VSBY MAY BE REDUCED BRIEFLY TO MVFR IN THUNDERSTORMS.
EXPECT FRONTAL PASSAGE BEFORE 12Z WITH VFR CONDITIONS FROM 10Z UNTIL
THE END OF THE TAF PERIOD.
EXTENDED AVIATION OUTLOOK...NEXT LOW PRESSURE SYSTEM AFFECTING THE
REGION MONDAY INTO TUESDAY, BRINGING A CHANCE OF CIGS/VSBY
RESTRICTIONS.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY UNTIL 6 AM EDT SATURDAY FOR SCZ015-016-018-
020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY UNTIL 6 AM EDT SATURDAY FOR GAZ040-063>065-
077.
&&
AVIATION...10Hazardous weather outlook, Apr 10, 6:50 PM EDT, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 650 PM EDT FRI APR 10 2009 GAZ040-063>065-SCZ018-020-021-025-026-112300- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-MCCORMICK-NEWBERRY-FAIRFIELD- EDGEFIELD-SALUDA- 650 PM EDT FRI APR 10 2009 ...LAKE WIND ADVISORY IN EFFECT UNTIL 6 AM EDT SATURDAY... ...TORNADO WATCH 135 IN EFFECT UNTIL 1 AM EDT SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE WIND ADVISORY. TORNADO WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. GAZ077-SCZ015-016-022-027>031-035>038-041-112300- BURKE-LANCASTER-CHESTERFIELD-KERSHAW-LEXINGTON-RICHLAND-LEE-AIKEN- SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG- 650 PM EDT FRI APR 10 2009 ...LAKE WIND ADVISORY IN EFFECT UNTIL 6 AM EDT SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE WIND ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Local storm report, Apr 10, 8:53 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
853 PM EDT FRI APR 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0849 PM HAIL 7 WSW MOUNT CARMEL 33.96N 82.63W
04/10/2009 E0.88 INCH LINCOLN GA EMERGENCY MNGR
NICKEL SIZED HAIL ON HWY 79 NORTH OF BEULAH.
&&
KILMERThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 10, 8:18 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 42 min |
| Apr 10, 8:29 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 46 min |
| Apr 10, 9:24 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Lexington, Newberry, Richland | 51 min |
| Apr 10, 9:40 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Lexington, Richland | 50 min |
| Apr 10, 10:06 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Fairfield, Kershaw, Lee, Richland, Sumter | 24 min |
| Apr 10, 10:27 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 48 min |
| Apr 10, 10:31 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 44 min |
| Apr 10, 10:34 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Kershaw, Lee, Richland, Sumter | 56 min |
| Apr 10, 10:41 PM EDT | Tornado Warning | CAE | Aiken | 34 min |
| Apr 10, 11:12 PM EDT | Tornado Warning | CAE | Aiken, Barnwell, Orangeburg | 48 min |
| Apr 10, 11:22 PM EDT | Areal Flood Advisory | CAE | Aiken, Barnwell | 113 min |
| Apr 10, 11:38 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Calhoun, Orangeburg | 67 min |
| Apr 10, 11:51 PM EDT | Tornado Warning | CAE | Bamberg, Calhoun, Orangeburg | 39 min |
| Apr 11, 12:05 AM EDT | Tornado Warning | CAE | Barnwell | 40 min |
| Apr 11, 12:49 AM EDT | Severe Thunderstorm Warning | CAE | Bamberg | 26 min |
| Apr 11, 1:12 AM EDT | Tornado Warning | CAE | Barnwell | 48 min |
| Apr 11, 4:16 AM EDT | River Flood Warning | CAE | Edgefield, McCormick | 16 hr |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.